Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 68, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 23, 2002, 4:41 PM EDT for Orange County, Rockland County, New York. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 23, 2002, 4:41 PM EDT (20:41 UTC)
- Expired
- Jul 23, 2002, 5:15 PM EDT
- In force
- 34 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
Counties Orange County, NY, Rockland County, NY
The radar
The Brookhaven radar (KOKX), 118 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 4:50 PM EDT | Thunderstorm Wind 50 E | Blooming Grove, NY | Local police reported several trees and power lines down due to severe thunderstorm winds. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 12:15 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1072 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1120 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
888 WUUS51 KOKX 232041 SVROKX NYC071-087-232115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW YORK NY 441 PM EDT TUE JUL 23 2002 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ORANGE COUNTY IN SOUTHEAST NEW YORK ROCKLAND COUNTY IN SOUTHEAST NEW YORK * UNTIL 515 PM EDT * AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR SLOATSBURG...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 9 MILES SOUTH OF HARRIMAN AROUND 450 PM POMONA AND 5 MILES NORTH OF MONSEY AROUND 455 PM NEW CITY AROUND 505 PM HAVERSTRAW AROUND 510 PM SOME OTHER LOCATIONS IN THE WARNING INCLUDE BULLVILLE...CHESTER... CUDDEBACKVILLE...FINCHVILLE...FLORIDA...GARDNERTOWN...GREENWOOD LAKE...HAMPTONBURG...MIDDLE HOPE AND MONTGOMERY. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM TUESDAY EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:48 PM EDT, 53 minutes earlier.
Area forecast discussion, Jul 23, 3:48 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
348 PM EDT TUE JUL 23 2002
COLD FRONT APPROACHING THE LOWER HUDSON VLY AND NE PA WITH SFC BASED
LI/S OF -6 TO -8 AND CAPES ON THE ORDER OF 3000 J/KG.
WHILE MAIN UPR TROF LIFTS EWD ACROSS QUEBEC THIS EVENING...ENOUGH
INSTABILTY...MSTR AND LOW-LEVEL FORCING WILL BE AROUND TO PROD
NUMEROUS SHRA AND TSRA. LINEAR MCS FORMING ALONG THE FRONTAL ZONE
WILL TRANFOMR DURING THE OVERNIGHT HOURS INTO A STRATIFORM EVENT AS
FRONT BEGINS TO LAY DOWN OVER SRN NEW ENGLAND. SFC LOW DEVELOPING
OVER MID ATLANTIC STATES AND SFC HI BUILDING SWD OUT OF CAN WILL
PROVIDE THE NEEDED COLD POOL FOR OVERRUNNING RAINS...SOME WHICH WILL
BE HEAVY. QPFS ON THE ORDER OF ONE TO TWO INCHES LIKELY ACROSS THE
FA WITH ISOLATED HIGHER AMOUNTS. SEVERE WEATHER WILL BE ISOLATED
WITH WEAK SHEAR PROFILES...BUT DEEP MID LEVEL WINDS OF 30 TO 40
KNOTS IN COMJNCTION WITH MDT INSTABILITY SUGGEST SOME SEVERE
POTENTIAL.
CLOUDS AND SHOWERS WILL LINGER WED MORNING WITH COND GRADUALLY
DRYING OUT FROM NW TO SE. ELY FLOW AND CLOUD COVER WILL KEEP TEMPS
SEVERAL DEGRESS BELOW NORMAL.
EXPECT CONDITIONS TO DRY OUT WED NIGHT INTO THU AS CANADIAN HIGH
NOSES SWD. THIS WILL BE SHORT LIVED THOUGH AS RETUNRN FLOW SETS UP
FOR FRI IN ADVANCE OF NEXT UPR TROF. THIS WILL BRING CHC TSRA/SHRA
BACK INTO THE FORECAST FOR FRI.
MARINE...WINDS SHD STAY UP AT SMALL CRAFT CRITERIA THROUGH THIS
EVENING.
CT...SEVERE THUNDERSTORM WATCH UNTIL 700 PM.
NY...SEVERE THUNDERSTORM WATCH UNTIL 700 PM.
NJ...SEVERE THUNDERSTORM WATCH UNTIL 700 PM.
MARINE...SMALL CRAFT ADVISORY FOR ALL WATERS.
ANZ355-353-350-335-330-338.In the hours before
Special weather statement, Jul 23, 11:25 AM EDT, 5 hours 16 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-232300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 1125 AM EDT TUE JUL 23 2002 THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER THIS AFTERNOON THROUGH THIS EVENING. THUNDERSTORMS ARE FORECAST TO DEVELOP IN A MOIST AND INCREASINGLY UNSTABLE AIR MASS AHEAD OF AN APPROACHING COLD FRONT FROM THE NORTHWEST. A FEW THUNDERSTORMS MAY BECOME SEVERE LATER THIS AFTERNOON... PRODUCING WIND GUSTS IN EXCESS OF 57 MPH OR AT LEAST 3/4 INCH DIAMETER HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR UPDATES ON THE POTENTIAL DEVELOPMENT OF SEVERE WEATHER. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ER/OKX
Local storm report, Jul 23, 4:26 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
426 PM EDT TUE JUL 23 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM RIDGEBURY NY WIND DAMAGE
07/23/02 ORANGE NUMEROUS TREES DOWNED ONTO
POWER LINES WITH POWER
OUTAGES... ALSO REPORTED IN
GOSHEN... NEWBURGH...
WARWICK. REPORTED BY
SPOTTERS
SRThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 3:36 PM EDT | Severe Thunderstorm Warning | OKX | Orange | 39 min |
| Jul 23, 5:07 PM EDT | Severe Thunderstorm Warning | OKX | Westchester | 38 min |
| Jul 23, 5:19 PM EDT | Special Marine Warning | OKX | 71 min | |
| Jul 23, 5:42 PM EDT | Special Marine Warning | OKX | 63 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.